Alert archive / Virginia / Small Craft Advisories in 2012
Small Craft Advisory 1, NWS Baltimore/Washington
NWS Baltimore/Washington issued this small craft advisory at Jan 2, 2012, 8:07 PM EST. It took effect at Jan 3, 2012, 1:16 AM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2012, 8:07 PM EST (01:07 UTC)
- In effect from
- Jan 3, 2012, 1:16 AM EST
- Expired
- Jan 3, 2012, 10:02 AM EST
- In force
- 9 hr
- Issued by
- NWS Baltimore/Washington
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at Jan 2, 2:47 PM EST, 5 hours 20 minutes earlier.
Area forecast discussion, Jan 2, 2:47 PM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EST MON JAN 2 2012
.SYNOPSIS...
GUSTY WINDS WILL CONTINUE TONIGHT AND TOMORROW IN THE WAKE OF A
COLD FRONT AS HIGH PRESSURE BUILDS INTO THE REGION. WEAK UPPER-
LEVEL DISTURBANCES WILL CROSS THE REGION WEDNESDAY AND WEDNESDAY
NIGHT. HIGH PRESSURE RETURNS THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
DP UPR TROF LOCATED OVER NERN CONUS THIS AFTN. CDFNT CROSSED THE RGN
LAST NGT...AND GUSTY WNWLY WINDS STILL ARE NOTED ATTM OWING TO
MIXING RESULTING FROM COLD AIR ADVCTN. HOWEVER...GUSTS HAVE DECRD
IN MAGNITUDE AS LOW-LVL WIND FIELD WEAKENS MODESTLY. BKN STRATOCU
XPCD TO PERSIST THRU RMNDR OF TDA. SHRTWV TROF OVER MI WILL MOVE
SEWD THRU THIS EVE AND WILL PROVIDE LIFT TO FURTHER ENHANCE CLD
CVR.
WINDS WILL BCM NWLY TNGT AS POTENT COLD AIR ARRIVES...LEADING TO A
VERY FAVORABLE TRAJECTORY FOR UPSLP SNOW ON WRN SLOPES. SYNOPTIC
FORCING FOR ASCENT...COMBINED WITH DP AND INCRG INSTBY AND UPSLP
FLOW WILL LEAD TO MDT-LCLLY HVY SNOW BANDS LATE THIS AFTN AND TNGT
ON WRN SLOPES. WINTER STORM WRNG CONTS FOR SGFNT SNOW ACCUMS AND
BLOWING SNOW...AND WIND CHILL ADZY WAS EXPANDED TO INCLUDE ALL OF
WRN SLOPES.
AS SHRTWV TROF CROSSES FCST AREA TNGT AMID STEEPENING LOW-LVL
LAPSE RATES...WOULD NOT BE SURPRISING IF SOME SNOW SHWRS SURVIVED
E OF MTNS. BRIEF FLURRIES OR VERY LGT SNOW SHWRS HAVE BEEN
REPORTED UNDER MORE SGFNT ECHOES. POPS HAVE BEEN RETAINED THIS
AFTN AND EVE FOR SCT SNOW SHWRS PARTICULARLY IN WRN AND N-CNTRL MD
AND THE ERN WV PNHDL...BUT ANY ACCUMULATION WOULD BE MINIMAL.
ALTHOUGH COLD AND DRY AIR WILL CONT TO BE ADVCTD SEWD...PERSISTENT
OVNGT CLD CVR AND WIND WILL PREVENT FAVORABLE RADIATIONAL COOLING...
SO TEMPS WILL BE SLOW TO DECR TNGT. MINIMA IN LOW-MID 20S XPCD.
WIND MAY SUBSIDE BRIEFLY THIS EVE BUT WILL BE INVIGORATED AGAIN
LATE TNGT AS COLD AIR SURGE ARRIVES. TEMPS TMW WILL BE VERY SLOW
TO WARM OWING TO ALREADY WELL-MIXED BNDRY LYR...CLD CVR AND CONTD
COLD AIR ADVCTN. MAXIMA IN MOST AREAS LKLY WILL NOT EXCEED 32F.
&&
.SHORT TERM /TUESDAY NIGHT/...
TUE NIGHT WILL AGAIN BE COLD AND BREEZY...THOUGH WINDS WILL
GRADUALLY SUBSIDE BY WED MRNG. WINDS HOWEVER LIKELY WILL BE BREEZY
ENOUGH TO COMBINE WITH THE COLD AIR TO PRODUCE WIND CHILL VALUES
IN THE NEGATIVE SINGLE DIGITS ACROSS THE WRN ZONES TUE NIGHT/EARLY
WED...SO ANOTHER WIND CHILL ADZY LIKELY WILL BE NEEDED.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
THE REST OF THE WEEK WILL BE CHARACTERIZED BY ALMOST DAILY
SHRTWV TROFS CROSSING THE AREA. EACH OF THESE WAVES WILL BE
WEAKER AS THEY MOVE EASTWARD...MINIMIZING THE EFFECTS FOR THE MID-
ATLC AS THE MAIN UPPER TROUGH GRADUALLY DRIFTS OFF THE COAST. THIS
WILL ALLOW FOR A SLOW BUT STEADY WARM UP HEADING INTO NEXT
WEEKEND. LITTLE TO NO PRECIP THRU THE END OF THE WEEK /OUTSIDE OF
THE MTNS...WHICH WILL HAVE AT LEAST A COUPLE OF SHOTS AT UPSLOPE
SNOW/.
HIGHS EACH DAY WILL INCREASE ABOUT 5-10 DEG FROM THE PREV AFTN THRU
THE END OF THE WORK WEEK...MAXING OUT IN THE 50S BY SAT. EACH
OVERNIGHT PERIOD WILL BE SIMILAR BUT STILL WILL HAVE LOWS AT OR
BELOW FREEZING THRU THE PERIOD.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SCT-BKN CIGS AT 5.0-6.0 KFT XPCD TDA AS COLD AIR ADVCTN PROMOTES
STEEP LAPSE RATES. TURBULENT BNDRY LYR WILL PERMIT GUSTS IN EXCESS
OF 25 KT AT TERMINALS TDA...WHICH WILL DIMINISH LATE THIS AFTN AND
THIS EVE. HOWEVER...COLD AIR SURGE LATE TNGT WILL INVIGORATE GUSTS
AGAIN BY TUE MRNG.
A FEW SNOW SHWRS MAY DVLP NR KMRB EARLY THIS EVE...BUT FCST DOES
NOT CALL FOR ANY ACCUMULATION. VFR CONDS XPCD THRU TAF PD AS DRY
BNDRY LYR WILL PRECLUDE LOW CIGS AND VSBYS.
GUSTY WINDS WILL SUBSIDE INTO THE EVE/OVERNIGHT HRS. A COUPLE
MORE UPPER-LEVEL TROUGHS /DRY AND BREEZY CONDITIONS/ WILL SWING
ACROSS THE MID-ATLC THRU THE END OF THE WEEK...BUT WINDS WILL BE
MAINLY IN THE 10-20KT RANGE. HIGH PRESSURE WILL SLOWLY BUILD IN
OVER THE NEXT SEVERAL DAYS...HELPING TO KEEP THE AREA FAIRLY QUIET
THIS WEEK.
&&
.MARINE...
GUSTS SOLIDLY ABV 20 KT ATTM...SO SMALL CRAFT ADZY VERIFYING
NICELY. WINDS IN BNDRY LYR XPCD TO DECR SLGTLY THIS AFTN...SO GALE
WRNG DOES NOT APPEAR NEEDED ATTM. CONDS WILL BE MONITORED IN CASE
GUSTS INCR EARLY THIS AFTN.
MODEST DECR IN WINDS XPCD THIS EVE PRIOR TO COLD AIR SURGE OVNGT.
GUSTS WILL BE INVIGORATED AGAIN LATE TNGT THRU TMW AS DP MIXING
AND INCRG H9-H8 WIND SPEEDS YIELD GUSTS AT THE HIGH END OF SMALL
CRAFT ADZY. GALE WRNG MAY BCM NECESSARY ON TUE.
A COUPLE OF CHANCES FOR SCA THRU THE REST OF THE WEEK. FIRST...TUE
NIGHT AS A BREEZY DAY SUBSIDES AFTER A STRONG UPPER-LEVEL SYSTEM
EXITS OFF THE COAST. ANOTHER WEAK UPPER-LEVEL SYSTEM WILL SLIDE
OVER THE AREA LATE IN THE WEEK...GIVING THE AREA BREEZY CONDITIONS
ON THU WITH TRANSITIONAL DAYS ON EITHER SIDE.
&&
.FIRE WEATHER...
COLD AIR SURGE LATE TNGT THRU TMW WILL HERALD VERY DRY AIR INTO
THE RGN AND WILL INVIGORATE WIND FIELD FURTHER. WINDS TWM XPCD TO
MEET THRESHOLDS FOR FIRE WX CONCERNS...BUT RELATIVE HUMIDITIES
WILL BE MARGINAL OWING TO COLD AMS. POTENTIAL WILL BE MONITORED
THRU TNGT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER STORM WARNING UNTIL 5 PM EST TUESDAY FOR MDZ501.
WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST TUESDAY
FOR MDZ501.
VA...WINTER STORM WARNING UNTIL 5 PM EST TUESDAY FOR VAZ503.
WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST TUESDAY
FOR VAZ503-504.
WV...WINTER STORM WARNING UNTIL 5 PM EST TUESDAY FOR WVZ501-503-505.
WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST TUESDAY
FOR WVZ501-503-505-506.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TUESDAY NIGHT FOR
ANZ530>543.
&&
KRAMAR/GMSHazardous weather outlook, Jan 2, 4:14 PM EST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 414 PM EST MON JAN 2 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 031000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 414 PM EST MON JAN 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH TUESDAY EVENING FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. A GALE WARNING MAY BE NEEDED TUESDAY FOR PORTIONS OF THE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-031000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 414 PM EST MON JAN 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW IS IN EFFECT FOR THE WESTERN SLOPES OF THE ALLEGHENY FRONT. A WIND CHILL ADVISORY IS IN EFFECT FOR PORTIONS OF THE POTOMAC HIGHLANDS. REFER TO THE LATEST HAZARD MESSAGE /WSWLWX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM WARNING FOR SNOW AND BLOWING SNOW IS IN EFFECT THROUGH TUESDAY FOR THE WESTERN SLOPES OF THE ALLEGHENY FRONT. A WIND CHILL ADVISORY IS IN EFFECT THROUGH TUESDAY FOR PORTIONS OF THE POTOMAC HIGHLANDS. REFER TO THE LATEST HAZARD MESSAGE /WSWLWX/ FOR DETAILS. WIND CHILLS OF 5 TO 10 BELOW ZERO LIKELY WILL CONTINUE THROUGH TUESDAY NIGHT AT HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 8:07 PM EST | Small Craft Advisory | LWX | 14 hr | |
| Jan 2, 8:24 PM EST | Wind Chill Advisory | LWX | Highland | 35 hr |
| Jan 3, 3:51 AM EST | Gale Warning | LWX | 15 hr | |
| Jan 3, 3:51 AM EST | Small Craft Advisory | LWX | 6 hr | |
| Jan 3, 3:51 AM EST | Small Craft Advisory | LWX | 31 hr | |
| Jan 3, 6:50 PM EST | Special Weather Statement | LWX | Clarke, Frederick, Prince William, City of Manassas, City of Winchester | 55 min |
Nearby
Small Craft Advisories in Virginia, 2012Every small craft advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.